I've had acne off and on now for the past 4 years. I recently finished using Accutane and now my acne is gone but i have some ugly scars that I didn't have before. They are not that deep but they do have some depth. They are brownish at the bottom. Any idea why they just showed up out of nowhere or how i can get rid of them?
Accutane Cured Acne but Left Scars
Doctor Answers (11)
It was probably your acne, not the Accutane, that caused the scarring
If you were on Accutane, it is likely that you had severe acne. Severe acne can result in scarring because the inflammation results in destruction of the surrounding tissue which leaves depressed areas. When acne is active and there are many lesions on the face it can sometimes be difficult to see scarring. When your acne cleared after a successful treatment of Accutane, all that remained were the scars. Accutane is a retinoid and retinoids can improve the appearance of scars as they cause remodelling of the skin. After you have been off Accutane for about 6 months, talk to your dermatologist about options for treating the scars, such as chemical peels and lasers.
Web reference: http://www.aglowdermatology.com
Acne scarring after accutane
Accutane is a great treatment for both acne and the scarring that acne can cause. Not only can accutane prevent acne scarring, but it can reverse some of the signs of damage caused by the painful nodules of severe acne. While I would certainly beware of laser skin resurfacing in a patient with darker skin tones, chemical peels are an excellent method of slowly and gently correcting the scarring while causing collagen remodeling and smoothing the skin's surface.
Accutane will minimize scarring in the long run
If you had not taken Accutane, it may be possible that you could have more scarring as you might continue to have more inflammatory lesions. Accutane can bring about abnormal wound healing from any concurrent surgery but by itself, it does not scar
Web reference: http://www.drwilliamting.com/Acne_and_Acne_Scar.html
You might also like...
Accutane didn't cause your scars--your acne caused your scars
Accutane is the most effective treatment for cystic acne. Accutane is usually able to bring acne to a halt, but the acne itself is what causes scarring. Fortunately, there are good treatments for acne scarring such as laser resurfacing that can be done six months after stopping Accutane.
Wait At Least A Year
Accutane helps scarring somewhat. It is found to decrease the pink discoloration of scarring quite significantly.
At one time plastic surgeons and cosmetically oriented dermatologists would actually refer their patients for Accutane treatment prior to embarking on peeling procedures such as dermabrasion or chemical peels. However, there were some notable disasters as healing can be distorted after Accutane.
With some of these experiences under our belt, we now know that patients should wait at least a year prior to scar correction.
Fractionated laser such as Fraxel Repair are probably the most effective for improving your acne scarring. I say improving because, totally normal skin with even today's technoloiges is asking too much.
Your scars would likely have been worse without Accutane
There are many different options for acne scar revision but most physicians would reoommend waiting at least 6 months up to 2 years after completion of Accutane before trying any scar revision procedures. Brown pigmentation may be a secondary response to post-inflammatory hyperpigmentation. Consider the use of Triluma or other skin bleaching preparations.
Accutane doesn't leave acne scars, it's the acne that leaves the scars.
Thank you for your question.
Accutane is an excellent treatment for acne, and without a doubt, the most effective. Accutane does not cause scarring unless an invasive procedure such as laser resurfacing or dermabrasion is done in the post-accutane period. It is much more likely that you have scarring resulting from the disappearance of the acne with accutane treatment. It is possible that this was not noted until the overlying acne resolved.
You can do laser resurfacing, or even dermabrasion, 12 months after you have finished your last month of accutane. This caution is primarily due to the risk of poor healing and scarring that may immediately follow after a course of accutane treatment.
Hope this helps!
Accutane does not cause scars
Accutane is used for severe cystic acne. Cystic acid results in scars. If Accutane is delayed, the acne scars can be permanent and require laser or dermabrasion for improvement. You must, however, wait at least 12 months after you finish Accutane to get resurfacing procedures. I have no explanation for why you did not see the scars until the Accutane was finished. Perhaps the dermatologist who treats you can tell you more since they know your complete history. Good Luck.
Web reference: http://drmarylupo.com
There are effective acne scar treatments.
I would consult with a board certified dermatologist or plastic surgeon regarding your options. A technique called subcision is effective and safe for ethnic skin. Beware of laser resurfacing - can be problematic for ethnic skin. I suggest that you wait 6 months after completing accutane before undergoing any cosmetic procedure to decrease the risk of scarring.
Accutane will minimize scarring
Ultherapy is a really nice addition to our armamentarium of treatments. I’m finding that the therapy, however, is only as good as it’s technician. The transducer has to be placed very intentionally over areas that require lifting – it cannot be angled nor moved during a pulse delivery. Cheeks generally do well with ultherapy, but Jowls exhibit an extraordinary difference.
Web reference: http://www.bobbybukamd.com/services/#ultherapy
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.